Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 7, NWS Topeka, KS

April 26, 2009Lyon County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 26, 2009, 9:21 PM CDT for Lyon County, Kansas. It took effect at Apr 28, 2009, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2009, 9:21 PM CDT (02:21 UTC)
In effect from
Apr 28, 2009, 1:00 AM CDT
Expired
Apr 27, 2009, 10:00 PM CDT
In force
Issued by
NWS Topeka, KS
Flood severity
Moderate

County Lyon County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Americus (AMCK1). The gauge peaked at 21.51 ft at Apr 28, 2009, 1:00 AM CDT.

actionminormoderate102004/2704/2804/29
Action stage
21 ft
Minor stage
26 ft
Moderate stage
27 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07179730, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 26, 8:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 26, 8:20 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT SUN APR 26 2009

.UPDATE...

UPDATED FOR THE 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE KTOP AND KFOE TAF
SITES THROUGH 03Z. GUSTY WINDS...HEAVY RAIN AND AND THUNDER WILL
BE POSSIBLE. KMHK WILL BE IN MODERATE RAIN WITH ISOLATED
THUNDERSTORMS. THE RAIN AND THUNDERSTORMS WILL LAST THROUGH MUCH
OF THE NIGHT. THERE MAY BE TIMES IN THE MODERATE TO HEAVY RAINFALL
THAT VISBYS WILL DROP BELOW 2 SM WITH POSSIBLE IFR CEILINGS.A
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES AFTER 8Z AND
SHIFT WINDS TO THE NORTH AT 15KTS...MVFR CEILINGS WILL LAST
THROUGH MUCH OF THE DAY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT SUN APR 26 2009/

DISCUSSION...

LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE
THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS
EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF
MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED
STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY
IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS
ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN
COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB.
IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN
ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE
FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG
STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY
VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT
BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO
DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES.

THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH
SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO
HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE
ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS
SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF
ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY
THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN
EFFECT THROUGH 700 AM CDT MONDAY MORNING.

MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND
BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND
SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA.

TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO
MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER
OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS
BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE
MIDDLE AND END OF NEXT WEEK.

AVIATION...

CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY
BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN
LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER
TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS
POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER
PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT
CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF
RESTRICTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012-
KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

GARGAN
Hazardous weather outlook, Apr 26, 3:44 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN APR 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-272045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR.

THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD
EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE
CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH
FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE
SEVERAL ROUNDS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE
DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM
OVERNIGHT RAINFALL.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 26, 8:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
04/26/2009  E60 MPH          LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 26, 8:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             EMPORIA                 38.40N 96.18W
04/26/2009  E0.75 INCH       LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 26, 8:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HEAVY RAIN       MCFARLAND               39.05N 96.24W
04/26/2009  M3.03 INCH       WABAUNSEE          KS   CO-OP OBSERVER

&&

BYRNE
Local storm report, Apr 26, 8:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HEAVY RAIN       ALTA VISTA              38.86N 96.49W
04/26/2009  M2.20 INCH       WABAUNSEE          KS   CO-OP OBSERVER

            FALLEN IN LAST HOUR

&&

BYRNE
Local storm report, Apr 26, 9:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLASH FLOOD      5 S ALMA                38.94N 96.29W
04/26/2009                   WABAUNSEE          KS   CO-OP OBSERVER

            1 FOOT OF WATER CROSSING HWY 99.

&&

BYRNE
Local storm report, Apr 26, 9:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
04/26/2009                   SHAWNEE            KS   LAW ENFORCEMENT

            SEVERAL REPORTS OF FLASH FLOODING ACROSS THE CITY OF
            TOPEKA. AT 29TH AND KANSAS...ONE CAR WAS REPORTED TO BE
            FLOATING IN THE ROADWAY DUE TO HIGH WATER. RESCUE TEAMS
            HAD BEEN DISPATCHED TO THE SCENE. TWO FEET OF WATER WAS
            REPORTED TO BE OVER THE ROADWAYS AT 29TH AND TOPEKA
            BLVD...7TH AND 8TH STREETS AND TYLER...AND AT 6TH AND
            POLK STREETS.

&&

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:12 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Lyon, Morris, Riley, Wabaunsee48 min
Apr 26, 7:44 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee46 min
Apr 26, 8:02 PM CDTTornado WarningTOPWabaunsee17 min
Apr 26, 8:07 PM CDTFlash Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee4 hr
Apr 26, 8:56 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
Apr 26, 9:04 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee4 hr
Apr 26, 9:14 PM CDTFlash Flood WarningTOPShawnee3 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPFranklin4 days
Apr 26, 9:21 PM CDTRiver Flood WarningTOPAnderson, Franklin48 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPOttawa7 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPDickinson20 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPDickinson, Geary20 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPJackson, Shawnee25 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPPottawatomie35 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPMarshall25 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPMarshall31 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPDickinson12 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPLyon4 days
Apr 26, 9:21 PM CDTRiver Flood WarningTOPShawnee25 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPRiley20 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPWabaunsee20 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPClay24 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPOsage25 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline7 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPFranklin46 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPFranklin, Osage48 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPLyon, Osage25 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPWashington12 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPLyon44 hr
Apr 26, 9:21 PM CDTRiver Flood WarningTOPCoffey, Lyon5 days
Apr 26, 9:36 PM CDTFlash Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more4 hr
Apr 26, 9:47 PM CDTFlash Flood WarningTOPJefferson2 hr
Apr 26, 10:20 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee3 hr
Apr 27, 12:01 AM CDTAreal Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee6 hr
Apr 27, 1:27 AM CDTAreal Flood WarningTOPAnderson, Coffey, Dickinson, Geary, Lyon, Osage and 2 more6 hr
Apr 27, 3:47 AM CDTRiver Flood WarningTOPGeary29 hr
Apr 27, 10:12 AM CDTRiver Flood WarningTOPCoffey12 hr
Apr 27, 1:25 PM CDTAreal Flood WarningTOPJefferson6 hr
Apr 27, 2:15 PM CDTRiver Flood WarningTOPDouglas, Jefferson17 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.